Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Oct 4, 2024, 12:02 PM MDT for 28 counties in North Dakota. It took effect at Oct 5, 2024, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2024, 12:02 PM MDT (18:02 UTC)
- In effect from
- Oct 5, 2024, 10:00 AM MDT
- Expired
- Oct 5, 2024, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
All 28 counties
Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 56 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:35 AM MDT, 27 minutes earlier. Its key messages:
- It continues to look like Saturday will be very windy, with near-critical to critical fire weather conditions expected over portions of western and central North Dakota.
- A High Wind Watch remains in effect for western and much of central North Dakota. A Fire Weather Watch remains in effect for a good portion of western and south central North Dakota.
- Very little to no measurable precipitation is expected through most of next week.
Area forecast discussion, Oct 4, 11:35 AM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1235 PM CDT Fri Oct 4 2024 .KEY MESSAGES... - It continues to look like Saturday will be very windy, with near-critical to critical fire weather conditions expected over portions of western and central North Dakota. - A High Wind Watch remains in effect for western and much of central North Dakota. A Fire Weather Watch remains in effect for a good portion of western and south central North Dakota. - Very little to no measurable precipitation is expected through most of next week. && .UPDATE... Issued at 1226 PM CDT Fri Oct 4 2024 For the early afternoon update, western and central North Dakota sits under a clear sky with only a few higher clouds skirting the far north at times. Near critical fire weather conditions remain possible this afternoon across portions of the southwest and south central as winds continue to become breezy and relative humidity dips into the 20 to 30 percent range. Thus far, we have seen winds out of the south up to 25 mph with gusts up to 32 mph or so, mainly over the south central and southeast. No major changes were needed for this update. UPDATE Issued at 950 AM CDT Fri Oct 4 2024 No major changes were needed for this update. The Freeze Warning was allowed to expire on time. Main focus now turns to wind and fire weather concerns. UPDATE Issued at 630 AM CDT Fri Oct 4 2024 No significant changes to the going forecast. The Freeze Warning continues through 9 am. Freezing temperatures are spotty south of Highway 2 but more uniform to the north. As far as the winds on Saturday are concerned, the latest ECMWF EFI is not quite as expansive with the 0.9 probabilities as the previous run, keeping them mostly along and north of the Highway 200 corridor. The Shift of Tails has also dropped a little but is still above 1 in the far north central and east into the Turtle Mountains area. The latest 06 UTC NAM Bufkit soundings (NAM has been more conservative than the GFS) continues to show winds of 55 to 60 knots at the top of the boundary layer across the north, and 50 to 55 knot winds at or just above the boundary layer over places like DIK, BIS and JMS. HWW criteria look more certain north, but can't be ruled out either over the southern half of the CWA. No changes to the the current hazards. Updated text products will be transmitted shortly. && .DISCUSSION... Issued at 252 AM CDT Fri Oct 4 2024 Currently, high pressure was situated over southern Minnesota and extended west into the central Dakotas. It was mostly clear across the region with some thin high level cloudiness tracking east from eastern Montana into the Dakotas. Temperatures were in the lower 30s to lower 40s. For today, the freeze warning continues through 9 AM. No plans to change this. NDAWN mesonet is showing a pretty good area of lows in the lower to mid 30s attim along and north of the Highway 2 corridor, with some readings down into the upper 20s. Farther south more hit and miss areas in the lower to mid 30s. It will a breezy to windy this afternoon with southerly winds generally 15 to 25 mph west 20 to 30 mph central. There are a few areas of near advisory to advisory criteria winds over the south central but given the small areal extent and short duration (2-3 hours) will hold off on issuing a small wind advisory. Will pass this along though to the day shift to monitor. Winds drop off this evening but will pick up after midnight as shortwave trough currently over the eastern Pacific races east across the Northern/Canadian Rockies and closes off a stacked low pressure system over Southern Saskatchewan Saturday morning and propagates into southeast Manitoba by 00 UTC Sunday. This will bring an associated strong cold front west to east across the forecast area Saturday morning, with strong gradient winds remaining over the areas through the day and into Saturday evening. The NAEFS SA page indicates strong winds of 50kts at 85H and 60kts at 70H over northwest ND around 18 UTC Saturday and tracking into north central-northeast ND by 00 UTC Sunday. The 12Z 10/3 ECMWF EFI shows probabilities of winds and wind gusts have increased from yesterday with probabilities of 0.9 or higher over the northern half of the CWA. The wind gust shift of tails is at 2 around the Turtle Mountains, which indicates at least some probability for a higher scale event. Looking at the NBM 4.2 data the probability of a 24 HR 10m Max Wind Gust of 55 mph or greater is pretty much above 80 percent along and north of the Highway 200 corridor and near 100 percent over portions of the northwest and far north central. The probabilities drop off South of Hwy 200 and are pretty much highest over the normally high areas as you get south of I-94. Similar to yesterday there looks to be a strong initial surge as the cold front moves into western ND in the pre-dawn hours. The isallobaric component is quite strong and is aligned well with the strongest push of cold advection with this initial surge. The problem is that it's pushing through the forecast area at an unfavorable time. However you do see an initial bump of steep lapse rates move through, but it looks like it's ever so slightly trailing the strong cold advection and isallobaric component. It seem then that we will get an initial surge of strong winds across all of western and central ND with the cold front. The RAP shows that the initial surge would be strongest over the western third of ND, and then wash out a bit as it pushes into central ND. It's possible that that winds here could be at or above HWW criteria (especially west) but it's reasonable to assume that it won't be for a long duration, maybe 2-3 hours at best. As the strong gradient winds develop during the day and lapse rates increase in the late morning through the afternoon, we get more into a mix down scenario, and the question transitions to where will the best potential be for strong winds aloft to mix down to the surface. An educated guess would be that the north would be favored over the south half of the CWA. With this in mind we did extend the High Wind Watch east through Rolette, Pierce, Wells and Foster counties. This was in collaboration with FGF which added a HWW to the Devils Lake Basin. Although the southern portion of the CWA, lets say the I-94 corridor and south seems to be the are of most uncertainty for HWW criteria winds, but with the initial surge and strong winds still present at the top of the mixed layer Saturday afternoon, we will continue keep the southwest and south central in the High Wind Watch. The James River Valley was not in the initial watch and we will keep them out. A Wind Advisory will be needed everywhere that does not get upgraded to a High Wind Warning. After Saturday, confidence remains high in a warming trend into next week, although ensemble temperature spreads increase a little bit towards the latter half of the week. NBM forecasts for Tuesday and onwards are generally on the higher end of the 25th/75th ensemble spread. However, with an impressive ridge for October and dry conditions, this seems more than reasonable. Bottom line is that temperatures next week should return to the 70s for highs, with many locations potentially reaching the 80s during mid-week. Fortunately, winds are favored to remain fairly light overall next week, which should help limit otherwise increasing fire weather concerns && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1226 PM CDT Fri Oct 4 2024 VFR conditions are expected through the period. That being said, a strong cold front will cross the state from northwest to southeast overnight shifting winds from out of the south to out of the northwest. As the front moves overhead, most sites have the potential to see some enhanced low level wind shear. Winds will continue to increase behind the front through the morning on Saturday, eventually becoming strong. Sustained values up to 45 mph and gusts to 65 mph will be possible towards the end of the period, especially across the northwest and perhaps the north central. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Saturday evening for NDZ001-002-009-010-017-018-031>033-040-041-043-044. High Wind Watch from Saturday morning through late Saturday night for NDZ003>005-011>013-019>023-025-034>036-042-045>047- 050. Fire Weather Watch from Saturday morning through Saturday evening for NDZ009-017>020-031>034-040>046. && UPDATE...ZH DISCUSSION...TWH AVIATION...ZH
Hazardous weather outlook, Oct 4, 11:36 AM MDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1236 PM CDT Fri Oct 4 2024 NDZ009-017>020-031>034-040>046-051745- Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1236 PM CDT Fri Oct 4 2024 /1136 AM MDT Fri Oct 4 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are possible over portions of southwest and south central North Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Watch is in effect from early morning through mid evening on Saturday. See www.weather.gov/bis for additional information. A Fire Weather Watch is in effect from mid morning through mid evening on Saturday. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-010>013-021>023-025-035-036-047-050-051745- Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry- Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Logan- McIntosh- 1236 PM CDT Fri Oct 4 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are possible over portions of south central North Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A High Wind Watch is in effect from early Saturday morning through Saturday evening. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ037-048-051-051745- Stutsman-La Moure-Dickey- 1236 PM CDT Fri Oct 4 2024 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are possible over portions of south central North Dakota, including the James River Valley this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong west to northwest winds are possible Saturday morning through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 12:46 PM MDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 21 more | 34 hr |
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.